Jagiellonian University Medical College: half of Kraków schoolchildren suffer from allergies
Half of Kraków schoolchildren suffer from allergies - according to new research of doctors from the University Hospital in Kraków. The reasons include terrible quality of the air, but not only that. Allergies in Kraków have reached epidemic proportions, alarms the Jagiellonian University Medical College.
As part of the three-year study carried out by Kraków doctors and scientists, 21 thousand schoolchildren and young people filled out questionnaires. According to the results, every second schoolchild reported allergy symptoms. "What is particularly worrying is that almost half of them are not diagnosed, nor properly treated" - said study author Prof. Ewa Czarnobilska, head of the Centre for Clinical and Environmental Allergology at the University Hospital in Kraków.
Compared to the year 2000, 35 percent more Kraków schoolchildren suffer from allergies. According to the European Academy of Allergology and Clinical Immunology, in 10 years half of all Europeans will suffer from some type of allergy. According to doctors, in Kraków schools this shocking level has already been reached.
According to Prof. Czarnobilska, the amount of natural allergens in our environment around has not increased, but there are more allergenic chemicals contained in the exhaust gas, food and cosmetics. "Spending long hours in shopping malls, where boutiques lure with scents, and frequent visits to furniture stores, where formaldehyde from adhesive floats in the air, may cause allergic symptoms" - warned the professor.
Research shows that students from schools in Kraków living close to major transportation routes suffer from asthma and allergic rhinitis more often than their peers living in Kraków, but away from traffic.
Doctors more frequently confirm allergies to metals (nickel, cobalt, chromium), mixtures of fragrances, p-phenylenediamine, among adolescents. These substances are present in polluted environment, cosmetics, air fresheners, as well as dyes for tattoos. They can lead to severe inflammatory and allergic conditions of the skin, swelling of the lips and face, even asthmatic symptoms. We must also be careful with hair dying. Some people may end up with acute urticaria, and even life-threatening anaphylaxis.
"Now allergist is in a very difficult situation, because there are more and more chemistry allergies, and medicine still has too few diagnostic tools to detect substances that might cause sensitisation. And the point is not to take medication that only alleviated symptoms for the rest of the patient’s life, the point is to find the cause of allergies, know which cream to avoid" - said Prof. Czarnobilska.
PAP - Science and Scholarship in Poland
bko/ mhr/ mrt/